Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Jacksonville, FL

August 7, 2017Appling County, Georgia

NWS Jacksonville, FL issued this special weather statement at Aug 7, 2017, 7:13 PM EDT for Appling County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 7:13 PM EDT (23:13 UTC)
Expired
Aug 7, 2017, 7:45 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL

County Appling County, GA

The radar

The Charleston,SC radar (KCLX), 134 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS82 KJAX 072313
SPSJAX

Special Weather Statement
National Weather Service Jacksonville FL
713 PM EDT MON AUG 7 2017
 
GAZ135-136-072345-
Appling GA-Wayne GA-
713 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
NORTHEASTERN APPLING COUNTIES UNTIL 745 PM EDT...

At 713 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Plant Hatch to near Surrency.
Movement was northeast at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Odum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 8214 3189 8212 3190 8211 3187 8211
      3186 8212 3182 8204 3182 8202 3180 8201
      3179 8199 3179 8195 3177 8194 3164 8196
      3165 8217 3190 8219 3190 8214 3191 8213
TIME...MOT...LOC 2313Z 209DEG 18KT 3190 8216 3169 8216 

$$

ELSENHEIMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:58 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 3:58 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
358 PM EDT Mon Aug 7 2017

...STRONG THUNDERSTORMS POSSIBLE THROUGH EARLY EVENING ALONG THE
U.S. 301 CORRIDOR...

.CURRENTLY...
Afternoon surface analysis depicts Atlantic surface ridging (1023
millibars) centered near Bermuda and extending its axis across
north central Florida. Aloft...deep-layered ridging was centered
just northeast of the Bahamas and covers the Florida peninsula. A
shortwave trough was migrating east-northeastward from the
southern Appalachians towards the Mid-Atlantic states. A
seasonably hot and humid environment has lead to a typical
summertime convective pattern this afternoon. Scattered convection
has been developing along the Atlantic coast sea breeze since the
morning hours, initially over Flagler and St. Johns Counties.
Coverage of this activity has spread westward to just west of the
St. Johns River basin in northeast and north central Florida,
with activity being pinned somewhat over the I-95 corridor in
southeast Georgia, where low level flow is south-southwesterly.
Convection has been slower to develop along the Gulf coast sea
breeze and remains isolated as of 20Z over the southern Suwannee
Valley and western Marion County. Convection has also been slow to
develop over inland southeast Georgia, where ripples/PVA embedded
in the deeper southwesterly flow to the north of the ridge axis.
Temperatures inland have risen into the low and mid 90s, while
coastal locations and areas where convection has developed have
cooled back into the 80s, but dewpoints in these locations are in
the steamy 75-80 degree range.

.NEAR TERM (This Afternoon through Tuesday)...
Sea breezes and outflows should merge in between the U.S. 301
corridor and I-75 in northeast and north central Florida late this
afternoon and near or just west of U.S. 301 across inland
southeast Georgia. Likely POPS were placed in the forecast grids
through early evening in these areas, and deeper convection will
tend to travel on a more northeastward trajectory this evening
back towards the I-95 corridor as activity weakens and coverage
gradually wanes. A few storms may pulse to strong or briefly
severe levels late this afternoon where outflows and sea breezes
merge, with downburst winds of 40-60 mph being the primary threat
along with frequent lightning strikes. Short term, high-
resolution guidance indicates that scattered convection will
persist through the mid evening hours along or just west of the
I-95 corridor, with leftover activity ceasing towards midnight
along the Atlantic coast. Debris clouds should thin out by the
predawn hours, except over inland portions of southeast Georgia.
Lows will range from the mid 70s inland to near 80 at area
beaches.

A potent shortwave trough will migrate through the Great Lakes
states, the Ohio Valley and Mid-Atlantic states on Tuesday. This
feature will tend to flatten the deep-layered ridge positioned
across the Florida peninsula, which will result in a more west-
southwesterly flow locally. Model soundings depict deep moisture
pooling over much of our area, with PWAT values of 2.1 - 2.3
inches during the afternoon hours. Plenty of morning insolation
over northeast and north central Florida will boost highs into the
lower 90s before convection develops along active sea breeze
boundaries, which should merge between U.S. Highway 301 and the
I-95 corridor during the mid to late afternoon hours, and likely .
More cloud cover associated with the shortwave trough and an
associated weak frontal boundary over north Georgia and the
Carolinas may keep highs in the upper 80s for locations north of
Waycross. Outflow boundaries pressing southward from widespread
convection along the front will necessitate likely POPS along the
U.S. 301 corridor in southeast Georgia during the mid to late
afternoon hours. Model soundings indicate that mid-level
temperatures will warm slightly on Tuesday area-wide, and thus
heavy rainfall/localized flooding will be the primary threat,
although a few gusty storms will be possible along the I-95
corridor as outflows and sea breezes merge.

.SHORT TERM (Tuesday Night through Thursday)...
Weak Atlc Ocean Ridge axis over the region will flatten as a
weakening cold front pushes into the SE U.S. and stalls just North
across the region from Georgia into the Carolinas. This will
further increase atmospheric moisture with PWATS over 2 inches
across SE GA and near 2 inches across NE FL. Despite abundant
cloud cover both days expect enough pockets/times of sunshine to
around 90 degrees which will trigger scattered to numerous showers
and storms area-wide. The very weak southerly steering flow will
support slow moving storms as the Atlc Coast sea breeze push in
slowly each day and merging cells will promote locally heavy
rainfall as the main threat both days and likely the greatest
threat across southeast Georgia in the deepest moisture. Strong
storms with gusty winds, frequent lightning will still be
possible. Activity will be focused mainly during the afternoon and
evening hours with activity at a minimum after midnight and during
the early morning hours but lingering cloud cover will keep lows
muggy in the lower/middle 70s inland and upper 70s/near 80 along
the river/coast.

.LONG TERM (Friday through Monday)...
Wrn Atlc Ridge axis will slowly build in from the SE through the
period with slightly drier airmass aloft slipping NW up the FL
peninsula through the weekend into early next week. This will
slowly reduce rain chances closer to climatology with normal
scattered afternoon and evening storms. Max Temps will return to
normal values with highs in the lower 90s inland and near 90 at
the coast. Light Steering flow will be out of the SW for most of
the period which will still support both sea breezes pushing
inland and slow storm motion and which strong gusty storms will be
possible the main threat will continue to be locally heavy
rainfall due to wet ground conditions.

&&

.AVIATION...
Thunderstorms are expected to impact the Duval County terminals,
GNV and SSI through 22Z, with sub-VFR conditions and gusty winds
up to 30 knots possible. VFR conditions will likely prevail at
SGJ through at least 23Z. We have placed TEMPO groups at the Duval
County terminals, GNV, and SSI for these expected impacts.
Thunderstorms merging over inland locations will tend to be
steered northeastward and back towards the east coast terminals
during the early evening hours, so another group of TEMPO groups
was used through 03Z for a possible period of sub-VFR conditions.
VFR conditions should then prevail after 03Z at the regional
terminals.

&&

.MARINE...
Atlantic ridging will extend across north central Florida through
Tuesday. Southerly winds will prevail over our waters through
Tuesday night, with onshore winds associated with the sea breeze
persisting through the late afternoon in the near shore waters and
developing again during the late morning hours on Tuesday. Winds
this evening will surge to near caution levels in both the near
shore and offshore waters around or just after sunset. A frontal
boundary will push into the southeastern states on Tuesday and
will stall to the north of the Georgia waters by midweek.
Southerly winds will prevail through Tuesday, with our local
pressure gradient loosening by midweek as weak high pressure
blankets our coastal waters through late week. Prevailing
southeasterly winds are expected for mid to late week. Seas will
remain in the 2-4 foot range through midweek.

Rip Currents: A lingering easterly ocean swell will keep a
moderate risk of rip currents in place at area beaches today.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  74  90  73 /  50  60  60  20
SSI  88  80  88  76 /  30  30  40  40
JAX  92  75  91  74 /  50  40  70  40
SGJ  90  79  90  76 /  40  40  60  40
GNV  93  74  92  74 /  70  70  60  40
OCF  93  74  92  74 /  70  70  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nelson/Hess/McGinnis
Hazardous weather outlook, Aug 7, 4:20 AM EDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
420 AM EDT Mon Aug 7 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-080830-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
420 AM EDT Mon Aug 7 2017

...MODERATE RISK OF RIP CURRENTS AT BEACHES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected to develop during the
mid to late afternoon mainly across the inland areas
although a few storms may make it to the coast this
evening before fading. A few storms may become strong
and produce strong and gusty winds in addition to frequent
lightning and locally heavy rain.

There is a Moderate Risk of rip currents at the northeast
Florida beaches due to a lingering long period swell.

A River Flood warning is in effect for the St. Marys River at
Macclenny where minor flooding will occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered mainly afternoon and evening thunderstorms are expected
each day. A few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 7, 3:31 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
331 PM EDT MON AUG 7 2017

FLZ032-072000-
Clay FL-
331 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY COUNTY UNTIL
400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middleburg, moving north at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Orange Park, Middleburg, Fleming Island, Doctors Inlet, Lakeside,
Oakleaf Plantation, Bellair-Meadowbrook Terrace, Penney Farms and
Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2996 8176 2997 8190 3011 8202 3019 8200
      3019 8168 3017 8169 3014 8169 3012 8168
TIME...MOT...LOC 1931Z 185DEG 18KT 3004 8186

ELSENHEIMER
Special weather statement, Aug 7, 3:54 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
354 PM EDT MON AUG 7 2017

FLZ025-072030-
Inland Duval FL-
354 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUVAL COUNTY UNTIL
430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oakleaf Plantation, or 8 miles west of Orange Park, moving north at
30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jacksonville, Cecil Field, Maxville, Cisco Gardens, Ortega, Normandy,
Riverside, San Marco, Baldwin and Jacksonville Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3019 8169 3019 8205 3027 8205 3040 8191
      3038 8167 3034 8167 3032 8168 3031 8165
TIME...MOT...LOC 1954Z 180DEG 24KT 3019 8184

ELSENHEIMER
Special weather statement, Aug 7, 6:30 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
630 PM EDT MON AUG 7 2017

FLZ030-031-072300-
Union FL-Bradford FL-
630 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR BRADFORD AND CENTRAL UNION
COUNTIES UNTIL 700 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sampson, or 9 miles southeast of Lake Butler, moving north at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Starke, Lake Butler, Raiford, New River, Beasley, Sampson, Lawtey,
Hampton, Brooker and Johnstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 8205 2980 8205 2983 8213 2983 8214
      2984 8215 2984 8217 2985 8220 2984 8222
      2985 8224 2984 8228 2985 8230 2987 8231
      2988 8234 2988 8237 3007 8238
TIME...MOT...LOC 2230Z 189DEG 9KT 2990 8226

ELSENHEIMER
Special weather statement, Aug 7, 7:05 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
705 PM EDT MON AUG 7 2017

FLZ023-030>032-072330-
Baker FL-Union FL-Bradford FL-Clay FL-
705 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD...
SOUTHEASTERN BAKER...NORTHEASTERN UNION AND NORTHWESTERN CLAY
COUNTIES UNTIL 730 PM EDT...

At 705 PM EDT, Doppler radar was tracking a strong thunderstorm near
Starke, moving northeast at 25 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Starke, Raiford, Lawtey, Johnstown and Ellerbee.

LAT...LON 2989 8213 3002 8230 3008 8229 3028 8205
      3019 8205 3018 8194 3003 8192
TIME...MOT...LOC 2305Z 223DEG 20KT 3001 8215

ELSENHEIMER
Special weather statement, Aug 7, 7:08 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
708 PM EDT MON AUG 7 2017

FLZ040-072345-
Marion FL-
708 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
745 PM EDT...

At 708 PM EDT, Doppler radar was tracking a strong thunderstorm over
Silver Springs Shores, or 8 miles southeast of Ocala, moving
northeast at 5 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Ocala, Lynne, Santos, Moss Bluff, Silver Springs Shores, Lake Weir
and Belleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2900 8200 2904 8211 2911 8215 2922 8215
      2930 8208 2919 8182 2909 8186
TIME...MOT...LOC 2308Z 218DEG 6KT 2911 8203

ELSENHEIMER
Special weather statement, Aug 7, 7:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
713 PM EDT MON AUG 7 2017

GAZ135-136-072345-
Appling GA-Wayne GA-
713 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
NORTHEASTERN APPLING COUNTIES UNTIL 745 PM EDT...

At 713 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Plant Hatch to near Surrency.
Movement was northeast at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Odum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 8214 3189 8212 3190 8211 3187 8211
      3186 8212 3182 8204 3182 8202 3180 8201
      3179 8199 3179 8195 3177 8194 3164 8196
      3165 8217 3190 8219 3190 8214 3191 8213
TIME...MOT...LOC 2313Z 209DEG 18KT 3190 8216 3169 8216

ELSENHEIMER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:00 PM EDTSpecial Weather StatementJAXDuval45 min
Aug 7, 1:59 PM EDTSpecial Weather StatementJAXSaint Johns46 min
Aug 7, 3:31 PM EDTSpecial Weather StatementJAXClay29 min
Aug 7, 3:54 PM EDTSpecial Weather StatementJAXDuval36 min
Aug 7, 6:30 PM EDTSpecial Weather StatementJAXBradford, Union30 min
Aug 7, 7:05 PM EDTSpecial Weather StatementJAXBradford25 min
Aug 7, 7:08 PM EDTSpecial Weather StatementJAXMarion37 min
Aug 7, 7:47 PM EDTSpecial Weather StatementJAXMarion28 min
Aug 7, 7:50 PM EDTAreal Flood AdvisoryJAXMarion115 min
Aug 7, 7:39 PM EDTSpecial Weather StatementJAXPierce36 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.